Alert archive / Colorado / Flash Flood Warnings in 2021
Flash Flood Warning 6, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 5, 2021, 3:13 PM MDT for Garfield County, Mesa County, Colorado. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2021, 3:13 PM MDT (21:13 UTC)
- Expired
- Jul 5, 2021, 4:35 PM MDT
- In force
- 82 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Garfield County, CO, Mesa County, CO
The radar
The Grand Junction radar (KGJX), 48 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 62 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.2 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 3199 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
817
WGUS55 KGJT 052113
FFWGJT
COC045-077-052300-
/O.NEW.KGJT.FF.W.0006.210705T2113Z-210705T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
313 PM MDT Mon Jul 5 2021
The National Weather Service in Grand Junction has issued a
* Flash Flood Warning for...
The Pine Gulch Fire Burn Area in...
Southwestern Garfield County in west central Colorado...
North Central Mesa County in west central Colorado...
* Until 500 PM MDT.
* At 313 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Pine Gulch Fire Burn Area. Between 0.2 and 0.5
inches of rain have fallen. Additional rainfall amounts of 0.2 to
0.5 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Pine Gulch Burn area. The debris flow can consist
of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Pine Gulch
Fire Burn Area.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Pine Gulch Fire Burn Area.
* Some locations that will experience flash flooding include...
mainly rural areas of Southwestern Garfield and North Central Mesa
Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall will cause extensive and severe flash flooding of
creeks...streams...and ditches in the Pine Gulch Fire Burn Area.
Severe debris flows can also be anticipated across roads. Roads and
driveways may be washed away in places. If you encounter flood
waters...climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3936 10866 3937 10866 3939 10865 3940 10870
3944 10876 3943 10878 3946 10879 3951 10875
3953 10861 3951 10838 3949 10832 3942 10827
3939 10837 3937 10840 3937 10841 3936 10842
3932 10851 3929 10853 3929 10858
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Stearns2 follow-up statements
876
WGUS75 KGJT 052200
FFSGJT
Flash Flood Statement
National Weather Service Grand Junction CO
400 PM MDT Mon Jul 5 2021
COC077-052210-
/O.CAN.KGJT.FF.W.0006.000000T0000Z-210705T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mesa CO-
400 PM MDT Mon Jul 5 2021
...FLASH FLOOD WARNING FOR THE PINE GULCH FIRE BURN AREA IS
CANCELLED FOR NORTH CENTRAL MESA COUNTY...
Flooding is no longer expected to pose a threat within Mesa County.
Please continue to heed remaining road closures in the Pine Gulch
burn area.
LAT...LON 3944 10860 3953 10861 3951 10838 3949 10832
3942 10827 3939 10837 3937 10840 3937 10854
$$
COC045-052300-
/O.CON.KGJT.FF.W.0006.000000T0000Z-210705T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield CO-
400 PM MDT Mon Jul 5 2021
...FLASH FLOOD WARNING FOR THE PINE GULCH FIRE BURN AREA REMAINS IN
EFFECT UNTIL 5 PM MDT THIS AFTERNOON FOR SOUTHWESTERN GARFIELD
COUNTY...
At 400 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain over the Pine Gulch Fire Burn Area. Between 0.2 and 0.5 inches
of rain have fallen. Additional rainfall amounts of 0.2 to 0.5
inches are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through portions of the Pine Gulch Burn area. The debris flow
can consist of rock, mud, vegetation and other loose materials.
HAZARD...Thunderstorms producing flash flooding in and around the
Pine Gulch Fire Burn Area.
SOURCE...Radar.
IMPACT...
Some locations that will experience flash flooding include...
mainly rural areas of Southwestern Garfield County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall will cause extensive and severe flash flooding of
creeks...streams...and ditches in the Pine Gulch Fire Burn Area.
Severe debris flows can also be anticipated across roads. Roads and
driveways may be washed away in places. If you encounter flood
waters...climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3944 10860 3953 10861 3951 10838 3949 10832
3942 10827 3939 10837 3937 10840 3937 10854
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Stearns647
WGUS75 KGJT 052235
FFSGJT
Flash Flood Statement
National Weather Service Grand Junction CO
435 PM MDT Mon Jul 5 2021
COC045-052245-
/O.CAN.KGJT.FF.W.0006.000000T0000Z-210705T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield CO-
435 PM MDT Mon Jul 5 2021
...FLASH FLOOD WARNING FOR THE PINE GULCH FIRE BURN AREA IS
CANCELLED FOR SOUTHWESTERN GARFIELD COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat.
LAT...LON 3944 10860 3953 10861 3951 10838 3949 10832
3942 10827 3939 10837 3937 10840 3937 10854
$$
StearnsWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 1:52 PM MDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 5, 1:52 PM MDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 152 PM MDT Mon Jul 5 2021 .SHORT TERM...(Tonight through Tuesday night) Issued at 151 PM MDT Mon Jul 5 2021 Early afternoon observations show an upper level shortwave trough approaching western WY and northeast UT while a shortwave ridge is near the CO Divide. Precipitable water values over western CO are near 0.80 inch with a plume of 0.90-1.00 inch advecting eastward from eastern UT. Convection initiated by midday over the Divide and highest ridges farther west thanks to MUCAPES 500-1000 J/kg and the available moderate moisture. We are closely monitoring recent burn scars for the possibilty of flash flood watches/warings. Steering flow is becoming more southwesterly as the upper level trough approaches, and this flow pattern has yet to produce a debris flow off the Grizzly Creek burn scar, and nothing has yet to develop immediately upstream of the scar today, so we are holding off on a watch for now. The shortwave trough will move east tonight with its axis finally southeast of the area by mid morning Tuesday. The associated weak dynamics will likley keep isolated to scattered shower activity going a little later through the night for western CO. The remainder of Tuesday will be under northwest flow aloft and rising heights. Precipitable water decreases slightly, but will still have enough to see isolated to scattered convection by afternoon over the highest ridges with greatest coverage over the Divide. .LONG TERM...(Wednesday through Monday) Issued at 151 PM MDT Mon Jul 5 2021 The main concern in this long term period is the potential for heat-related impacts and the return of critical fire conditions. Model ensemble guidance agrees on a building upper level ridge over the Great Basin. The magnitude as currently forecast does not reach the values of the last extreme heat event of a couple weeks ago. The recent max temp guidance from various ensemble model output has trended slightly lower today for the end of the week. Nevertheless, it does appear max temperatures will be into the lower 100s for our lower valleys Wednesday through Friday with overnight lows staying in the 70s. We will continue to monitor the forecast for the possibility of Heat Advisories for the Grand Valley and valleys of eastern UT during this period. In terms of rain chances, precipitable water will remain in the 0.6 to 0.8 inch range until possibly Friday when a shortwave trough rides over the ridge and ushers in some drier air. Subsidence on the eastern periphery of the strong upper level ridge will act to suppress instability. So, expect only low end chances of showers/storms over the higher terrain each day through the end of the week. Winds Thursday afternoon across northeast UT/northern CO and then farther south across western CO Friday...ahead of aforementioned shortwave look to pick up enough to raise concern for critical fire weather conditions. If this trend holds, we will likley need to issue a Fire Weather Watch at some point tomorrow for the end of the week. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1155 AM MDT Mon Jul 5 2021 A surge of moisture was spreading north and eastward across eastern Utah and northwest Colorado this morning. Within that river of moisture there were some light showers and few storm cells developing west of the Green River. A weak disturbance moves over the area during peak heating this afternoon which is expected to enhance and expand shower and thunderstorm activity across eastern Utah and western Colorado with mountains favored, as usual. Precipitation chances thus far a bit too low to include more than storms in the vicinity at this point, but will keep an eye out for updates as cells develop in the hours ahead. Moisture profile indicated outflow winds of 30 to 35 mph possible with stronger cells. Expect unsettled weather to continue well into the evening before diminishing overnight. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && SHORT TERM...BM LONG TERM...BM AVIATION...NL
Hazardous weather outlook, Jul 5, 5:37 AM MDT, 9 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 537 AM MDT Mon Jul 5 2021 COZ001>014-017>023-UTZ022>025-027>029-061145- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 537 AM MDT Mon Jul 5 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms expected this afternoon, beginning over the higher terrain. Gusty outflow winds and lightning will be the primary threats, but brief heavy rain will be possible as well, particularly at higher elevations. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated to scattered thunderstorms will be possible each afternoon and evening for much of next week. Coverage will vary by day. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 5, 1:23 PM MDT, 1 hour 50 minutes before
Special Weather Statement National Weather Service Grand Junction CO 123 PM MDT Mon Jul 5 2021 UTZ022-028-052000- La Sal and Abajo Mountains UT-Southeast Utah UT- 123 PM MDT Mon Jul 5 2021 ...SIGNIFICANT WEATHER ADVISORY FOR UNTIL 200 PM MDT... At 123 PM MDT, Doppler radar was tracking a strong thunderstorm near Monticello, moving east at 5 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Monticello. This includes the following highways... U.S. Highway 191 in Utah between mile markers 64 and 72. U.S. Highway 491 in Utah between mile markers 0 and 6. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3779 10946 3787 10946 3790 10923 3773 10923 TIME...MOT...LOC 1923Z 268DEG 6KT 3782 10939 Stearns
Special weather statement, Jul 5, 2:59 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
259 PM MDT Mon Jul 5 2021
COZ003-006-007-052145-
Roan and Tavaputs Plateaus CO-Debeque to Silt Corridor CO-
Grand Valley CO-
259 PM MDT Mon Jul 5 2021
...SPECIAL WEATHER STATEMENT...
At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 25
miles north of Fruita, or 30 miles north of Grand Junction. This
storm was nearly stationary.
Pea size hail will be possible with this storm.
This storm will remain over mainly rural areas of southwestern
Garfield County.
This includes Colorado 139 near mile marker 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways. This storm will be near the western extent of the Pine
Gulch burn scar.
&&
LAT...LON 3949 10876 3958 10877 3966 10850 3954 10843
3942 10849
TIME...MOT...LOC 2058Z 265DEG 4KT 3953 10869
CharnickSpecial weather statement, Jul 5, 3:02 PM MDT, 11 minutes before
Special Weather Statement National Weather Service Grand Junction CO 302 PM MDT Mon Jul 5 2021 COZ008-013-052145- Central Colorado River Basin CO-Flat Tops CO- 302 PM MDT Mon Jul 5 2021 ...SPECIAL WEATHER STATEMENT... At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles northwest of Gypsum, or 18 miles northeast of Glenwood Springs. This storm was nearly stationary. Pea size hail will be possible with this storm. Doppler radar has indicated rainfall totals in excess of 1 inch in the past hour. Locations impacted include... Sweetwater. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3974 10724 3983 10723 3984 10696 3968 10700 TIME...MOT...LOC 2101Z 274DEG 3KT 3977 10714 Charnick
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 2:59 PM MDT | Special Weather Statement | GJT | 46 min | |
| Jul 5, 3:02 PM MDT | Special Weather Statement | GJT | Eagle | 43 min |
| Jul 5, 4:07 PM MDT | Special Weather Statement | GJT | La Plata | 23 min |
| Jul 5, 4:15 PM MDT | Areal Flood Advisory | GJT | Dolores, Montezuma | 2 hr |
| Jul 5, 4:28 PM MDT | Flash Flood Watch | GJT | Eagle, Garfield, Moffat, Pitkin, Rio Blanco, Routt | 12 min |
| Jul 5, 4:40 PM MDT | Flash Flood Warning | GJT | Eagle, Garfield | 70 min |
| Jul 5, 5:52 PM MDT | Flash Flood Watch | GJT | Eagle, Garfield, Moffat, Pitkin, Rio Blanco, Routt | 4 hr |
Nearby
Flash Flood Warnings in Colorado, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.